Between January 1969 and January 1984, there were 13 deaths in ambulatory chronic asthmatics aged 9 to 19 years who had been followed up by physicians of the Allergy Section, Children's Hospital of Philadelphia. During this period, 5,686 children had been admitted to this institution for treatment of acute asthma and all had survived. Three possible causes for these deaths are suggested from a detailed review of each case. One cause may be medication-related, as exemplified by patient abuse of inhaled adrenergic drugs with concomitant erratic use of theophylline and corticosteroid drugs, or by physician failure to appreciate the need for corticosteroids. Serious behavioral disturbances account for some cases of medication misuse. A second cause of death may be an unsuspected pulmonary pathologic lesion, as revealed at autopsy, and a third cause may be sudden, intense airway narrowing, as has been reported in near deaths in hospitalized asthmatics.